Hail, Sumner
- When
- March 17, 12:58 AM CST to 12:59 AM CST
- Where
- Sumner County, 6.91 mi ESE of Conway Spgs
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.370, -97.530
Lots of pea sized hail was also reported.
Isolated storms moved across south central Kansas during the late night hours on March 16th, 2021, into the early morning hours of March 17th, 2021. One lone hail report below severe limits was received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Isolated storms moved across south central Kansas during the late night hours on March 16th, 2021, into the early morning hours of March 17th, 2021. One lone hail report below severe limits was received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 16, 11:25 PM CST, 1 hour 33 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 1225 AM CDT Wed Mar 17 2021 .SHORT TERM...(This evening through Friday night) Issued at 313 PM CDT Tue Mar 16 2021 Main concern and challenge is the severe magnitude late tonight into midday Wednesday across south central/southeast Kansas. Upper low over Arizona early this afternoon will move steadily eastward this evening, before emerging over the southern high Plains late tonight. Strong elevated low level moisture transport will occur along/north of a increasingly baroclinic warm frontal zone near the Oklahoma/Kansas border overnight. While the usual differences are shown among the short guidance with regard to moisture quality, even a general compromise would yield elevated cape values around 1500 j/kg across far southern Kansas late tonight in the presence of 45 to 60 kts of cloud bearing shear. If the NAM/RAP are closer in not only showing better moisture and instability but also bowing the surface further north to the Kansas/Oklahoma border Wednesday morning, then an increased threat for damaging winds and even a tornado will exist. So again, there appears to be a risk for mainly elevated severe with large hail in the 06z-12z time frame across south central Kansas and the Flint Hills and then across southeast Kansas in the 12z-18/19z time frame on Wednesday. A signal for locally heavy rainfall will also exist across southern Kansas early Wednesday morning. Otherwise, while a few strong storms will also be possible across parts of central Kansas late tonight, locations north of highway 50 look to receive an extended period of mainly rain within the deformation zone around the north side of the upper low as it moves eastward across the area into Wednesday evening. A mixed phase or transition to snow is possible in central Kansas Wednesday night, before the precip ends early Thursday morning. Little more than a trace of snow accum is expected at this time. North winds on the back side of the deep tropospheric cyclone look to reach criteria so will issue a Wind Advisory with this forecast package along/west of I-135. Drier weather for Thursday, though temperatures remaining rather cool, then slightly milder for Friday. Darmofal .LONG TERM...(Saturday through Tuesday) Issued at 313 PM CDT Tue Mar 16 2021 Upper ridge early Saturday will shift east of the area by Sunday with a moderating/slight warming trend thru the weekend. The medium range models are still trying to resolve shortwaves within the developing split upper flow regime through early next week. An upper trof looks to move into the central Plains by Monday which should result in modest chances for showers and perhaps some thunder. Then a stronger upper jet and trof looks to dive south along the West coast with a closed low forming over Arizona by Tuesday night. Overall, temperatures should trend close to late March climo thru the period. KED && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1223 AM CDT Wed Mar 17 2021 Expect flight conditions to deteriorate over the next few hours with IFR expected in a few hours as colder air spreads south and rain becomes more widespread. Thunderstorms most likely at KHUT KICT and KCNU with mainly showers at KSLN, KRSL and KGBD. Winds are expected to increase with lighter precipitation likely lingering throughout the day. -Howerton && .FIRE WEATHER... Issued at 313 PM CDT Tue Mar 16 2021 Fire weather concerns will remain low the next couple days due to widespread precipitation and higher daytime humidity levels. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 45 51 36 52 / 90 80 70 0 Hutchinson 42 47 33 51 / 90 90 80 0 Newton 43 49 34 50 / 90 90 80 0 ElDorado 46 53 35 51 / 90 90 80 10 Winfield-KWLD 50 57 36 52 / 100 70 60 0 Russell 34 42 30 50 / 80 90 50 0 Great Bend 34 42 31 49 / 90 90 50 0 Salina 42 47 33 52 / 90 90 80 0 McPherson 42 47 32 51 / 90 90 80 0 Coffeyville 54 65 38 50 / 90 90 70 10 Chanute 49 59 37 48 / 90 90 70 20 Iola 48 57 37 47 / 90 90 80 20 Parsons-KPPF 52 64 38 48 / 90 90 70 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from noon today to 7 PM CDT this evening for KSZ032-033-047>051-067-068-082-083-091-092. && SHORT TERM...KED LONG TERM...KED AVIATION...PJH FIRE WEATHER...KED
Hazardous Weather Outlook National Weather Service Wichita KS 346 PM CDT Tue Mar 16 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 346 PM CDT Tue Mar 16 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe thunderstorms are expected, mainly after midnight, across south central and parts of southeast Kansas. The main threat will be large hail up to half dollar size. A threat for damaging winds to 70 mph and a brief tornado cannot be ruled out for locations close to the Oklahoma border toward dawn. Locally heavy rainfall can also be expected with some of the more intense storm cores across southern Kansas. This could lead to minor lowland flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe storms will also be possible Wednesday morning until about noon time, mainly across the southern Flint Hills and southeast Kansas. The main threats will be quarter size hail and wind gusts to 60 mph. A risk for a tornado may exist for locations mainly southeast of an Iola to Sedan line. Some of the rain may mix with or change to wet snow Wednesday night across central Kansas. Little if any snow accumulation is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight, mainly across south central Kansas and the southern Flint Hills. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
1244 AM CDT Wed Mar 17 2021
KSZ082-083-170615-
Sedgwick KS-Kingman KS-
1244 AM CDT Wed Mar 17 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Sedgwick County in south central Kansas...
Eastern Kingman County in south central Kansas...
* Until 115 AM CDT.
* At 1241 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Norwich, or 12 miles southwest
of Cheney...moving north at 20 mph.
* Hail up to the size of dimes...and wind gusts up to 55 mph will be
possible with this storm.
* Locations impacted include...
Cheney, Norwich and Murdock.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.
LAT...LON 3739 9800 3766 9807 3767 9777 3747 9777
3747 9781 3739 9781 3738 9785
TIME...MOT...LOC 0544Z 181DEG 19KT 3747 9789
BUTLERSpecial Weather Statement
National Weather Service Wichita KS
1246 AM CDT Wed Mar 17 2021
KSZ052-170615-
Marion KS-
1246 AM CDT Wed Mar 17 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Marion County in central Kansas...
* Until 115 AM CDT.
* At 1244 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Florence...moving north at 20
mph.
* Hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Marion and Florence.
LAT...LON 3842 9682 3835 9683 3835 9684 3818 9684
3817 9706 3841 9708
TIME...MOT...LOC 0546Z 181DEG 19KT 3822 9695
BUTLERSpecial Weather Statement National Weather Service Wichita KS 102 AM CDT Wed Mar 17 2021 KSZ092-093-170630- Cowley KS-Sumner KS- 102 AM CDT Wed Mar 17 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Western Cowley County in south central Kansas... Eastern Sumner County in south central Kansas... * Until 130 AM CDT. * At 1258 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Arkansas City...moving north at 50 mph. * Hail up to the size of dimes...and wind gusts up to 40 mph will be possible with this storm. * Locations impacted include... Arkansas City, Winfield, Oxford, Udall, Geuda Springs, Winfield City Lake and Strother Field Airport. A Severe Thunderstorm Watch remains in effect until 300 AM CDT for south central Kansas. LAT...LON 3700 9687 3700 9716 3744 9724 3743 9674 TIME...MOT...LOC 0602Z 202DEG 45KT 3711 9707 BUTLER
Special Weather Statement
National Weather Service Wichita KS
106 AM CDT Wed Mar 17 2021
KSZ091-092-170630-
Harper KS-Sumner KS-
106 AM CDT Wed Mar 17 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Harper County in south central Kansas...
Southwestern Sumner County in south central Kansas...
* Until 130 AM CDT.
* At 102 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Manchester, or 7 miles south of
Anthony...moving northeast at 25 mph.
* Wind gusts up to 45 mph will be possible with this storm.
* Locations impacted include...
Anthony, Harper, Bluff City, Danville and Freeport.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.
LAT...LON 3705 9807 3710 9817 3736 9795 3708 9761
3700 9779 3700 9804
TIME...MOT...LOC 0606Z 240DEG 23KT 3706 9798
BUTLERSpecial Weather Statement National Weather Service Wichita KS 122 AM CDT Wed Mar 17 2021 KSZ083-092-170645- Sumner KS-Sedgwick KS- 122 AM CDT Wed Mar 17 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Sumner County in south central Kansas... Southwestern Sedgwick County in south central Kansas... * Until 145 AM CDT. * At 120 AM CDT...National Weather Service meteorologists were tracking strong thunderstorms along a line extending from 5 miles southwest of Viola to near Conway Springs...and moving north at 25 mph. * Wind gusts up to 50 mph will be possible with these storms. * Locations impacted include... Clearwater, Cheney, Conway Springs, Viola, Mayfield and Lake Afton. A Severe Thunderstorm Watch remains in effect until 300 AM CDT for south central Kansas. LAT...LON 3767 9779 3748 9732 3719 9758 3743 9779 TIME...MOT...LOC 0621Z 189DEG 22KT 3745 9774 3732 9763 BUTLER
Special Weather Statement National Weather Service Wichita KS 138 AM CDT Wed Mar 17 2021 KSZ083-092-170715- Sumner KS-Sedgwick KS- 138 AM CDT Wed Mar 17 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Sumner County in south central Kansas... South central Sedgwick County in south central Kansas... * Until 215 AM CDT. * At 135 AM CDT...National Weather Service meteorologists were tracking strong thunderstorms along a line extending from 7 miles southeast of Conway Springs to Wellington...and moving northeast at 30 mph. * Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with these storms. * Locations impacted include... Wellington, Clearwater, Belle Plaine, Wellington Airport and Riverdale. A Severe Thunderstorm Watch remains in effect until 300 AM CDT for south central Kansas. LAT...LON 3754 9746 3744 9719 3720 9741 3735 9758 TIME...MOT...LOC 0638Z 211DEG 26KT 3734 9752 3728 9742 BUTLER
The Wichita radar (KICT), 33 km away, was scanning. The volume nearest the first event began at 06:56 UTC.
1 hail. Local standard time, as filed.
Lots of pea sized hail was also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946861.